Regorafenib-induced transverse myelopathy after stereotactic body radiation therapy
Journal of Gastrointestinal Oncology
Myelopathy; Neurotoxicity; Regorafenib; Stereotactic body radiation therapy (SBRT)
© Pioneer Bioscience Publishing Company. Stereotactic body radiation therapy (SBRT) delivers large doses of radiation with great accuracy, but is known to have deleterious effects on the vascular compartment of irradiated tissues. Combining SBRT with targeted anti-angiogenesis agents, while able to increase therapeutic efficacy, may unexpectedly precipitate vascular-based toxicities. In this report, we describe a patient with colon cancer who developed transverse myelopathy from regorafenib 2 years after receiving SBRT for three metastatic liver lesions. Regorafenib (Stivarga), formerly BAY 73-4506, (Bayer HealthCare Pharmaceuticals, Montville, NJ) is a multiple receptor tyrosine kinase inhibitor with anti-angiogenic effects used in metastatic colon cancer. Its most common side effects are fatigue, diarrhea and hypertension. However, severe neurologic toxicity has not been previously recognized. Here, we illustrate a case in which the patient developed hyperalgesia and radicular pain 2 weeks after starting regorafenib. Several studies report an increased neurological toxicity when angiogenesis inhibitors are given after radiation therapy, and we postulate that the angioinhibitory effects of regorafenib accelerated subclinical microvascular injury from SBRT. This unexpected toxicity may be clinically relevant when giving targeted angiogenesis inhibitors after SBRT.
Tian, S., Nissenblatt, M., & Goyal, S. (2014). Regorafenib-induced transverse myelopathy after stereotactic body radiation therapy. Journal of Gastrointestinal Oncology, 5 (6). http://dx.doi.org/10.3978/j.issn.2078-6891.2014.088